Autoimmune encephalitis associated with Ma2 antibodies and immune checkpoint inhibitor therapy.

Please login or register to bookmark this article
Bookmark this %label%

Immune checkpoint inhibitors have transformed the treatment of advanced malignancy, while increasing the risk of immune-related adverse events. A 56-year-old woman who had received nivolumab for stage 4 renal cell carcinoma subsequently developed altered behaviour, memory deficits and worsening of previously stable epilepsy. MR scan of the brain showed bilateral FLAIR (fluid-attenuated inversion recovery) hyperintensity of the mesial temporal lobes, and there were anti-Ma2 antibodies in both serum and cerebrospinal fluid. She was treated with corticosteroids but developed further clinical relapses requiring immunoglobulin and rituximab. The immune-related adverse events relating to immune checkpoint inhibitors are an emerging challenge for the neurologist. Some cases are refractory and require serial immunosuppression.

Click here to read the full article @ Practical neurology